Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 56, NWS Paducah, KY

July 22, 2004Perry County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 22, 2004, 3:46 PM CDT for Perry County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 3:46 PM CDT (20:46 UTC)
Expired
Jul 22, 2004, 6:45 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Perry County, MO

The radar

The Paducah radar (KPAH), 116 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 222049
FFWPAH
MOC157-222345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
346 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERRY COUNTY IN MISSOURI

* UNTIL 645 PM CDT

* AT 344 PM CDT...DOPPLER RADAR INDICATED THAT 1.5 TO 2 INCHES OF
    RAIN HAS FALLEN OVER SOUTHERN PERRY COUNTY IN ONE HOUR. 
    THUNDERSTORMS CONTINUE TO REGENERATE OVER THE SOUTHERN PORTION 
    OF THE COUNTY. ANOTHER 2 TO 3 INCHES OF RAIN IS POSSIBLE OVER THE
    NEXT COUPLE OF HOURS.

* LOCATIONS IMPACTED INCLUDE ALTENBURG...FROHNA...LITHIUM...
  LONGTOWN...PERRYVILLE AND SILVER LAKE

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 3783 8972 3774 8966 3768 8952 3759 8952
      3759 8960 3760 8961 3759 8979 3761 8981
      3760 9015 3764 9015 3782 9001 3788 8994
      3787 8990 3790 8986

$$
PS
2 follow-up statements
000 
WGUS73 KPAH 222147
FFSPAH
MOC157-222345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CDT THU JUL 22 2004

...FLASH FLOOD WARNING IN EFFECT FOR PERRY COUNTY UNTIL 645 PM CDT...

AT 443 PM...THUNDERSTORMS CONTINUE OVER THE NORTHERN HALF OF PERRY 
COUNTY MISSOURI. THE STORMS ARE WEAKENING...HOWEVER...THEY ARE STILL 
PRODUCING VERY HEAVY RAIN. DOPPLER RADAR INDICATED THAT RAIN IS 
STILL FALLING AT A RATE OF 1 TO 1.5 INCHES PER HOUR OVER THE 
NORTHERN HALF OF THE COUNTY. ANOTHER 1 TO 2 INCHES OF RAIN IS 
POSSIBLE THROUGH 645 PM.

NO FLOODING HAS BEEN REPORTED TO THE NATIONAL WEATHER SERVICE IN 
PERRY COUNTY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. DO NOT ALLOW 
CHILDREN TO PLAY IN FLOODED AREAS.

$$

PS
000 
WGUS73 KPAH 222346
FFSPAH
MOC017-157-230015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CDT THU JUL 22 2004

...FLASH FLOOD WARNING FOR BOLLINGER COUNTY HAS CANCELLED...
...FLASH FLOOD WARNING FOR PERRY COUNTY HAS EXPIRED...


AT 645 PM...DOPPLER RADAR INDICATED THAT THE STORMS HAVE WEAKENED 
AND MOVED OUT OF BOLLINGER AND PERRY COUNTIES. THUS THE FLASH FLOOD 
WARNINGS HAVE BEEN CANCELLED OR ALLOWED TO EXPIRE.

NO FLOODING WAS REPORTED IN PERRY OR BOLLINGER COUNTIES.

$$
PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:00 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION....CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU JUL 22 2004

.SHORT TERM DISCUSSION...
CLOUDS LEFT OVER FROM CONVECTIVE DEBRIS IN THE ERN PART OF THE
FCST AREA FINALLY DIMINISHED EARLY THIS AFTN...ALLOWING THE
SUN TO FILTER THRU THE CIRRUS SHIELD AND HELP TO PUSH HEAT INDICIES
TO FIGURES TOWARD 105...HOPEFULLY VERIFYING THE EXCESSIVE HEAT
WARNING IN EFFECT FOR TODAY FOR SWRN 2/3RDS OF THE AREA.
MEANWHILE...TSTM ACTIVITY CONTINUED IN THE EARLY AFTN ACROSS THE
PENNYRILE REGION OF W KY AND SW IN AS MID LEVEL S/WV ENERGY AND
SUBTLE SFC TROFFINESS ACTED ON AN ATMOSPHERE WITH PRECIPITABLE WATER
OF AROUND 2 INCHES AND SBCAPE IN THE 3000 J/KG RANGE. STILL THINK
CLOUDS/STORMS WILL LIMIT PEAK HEAT INDEX VALUES IN THE NON WARNING
AREA THIS AFTN. WITH WEAK WINDS IN THE LOWER TROP AND LITTLE IN THE
WAY OF JET STREAM DYNAMICS...ONGOING CONVECTION IS EXPECTED TO STAY
OUT OF SVR CATEGORY...WITH THE POSSIBILITY OF HEAVY RAIN AMOUNTS
WHERE TRAINING OCCURS.

WE REMAIN ON THE PERIPHERY OF A 500MB HIGH THAT WILL CONTINUE TO
INTERACT WITH MID LVL S/WV ENERGY FOR FRI. AS A LARGE LOBE OF ENERGY
ROTATES AROUND A CNTRL CANADIAN 500MB LOW AND PUSHES A SFC BOUNDARY
SWD THRU THE FCST AREA...NGM/GFS CLEARLY DEPICT A SFC WAVE
DEVELOPING ALONG THE FRONT AND SKIPPING ACROSS THE NERN SECTOR. THIS
MAY CONCENTRATE THE HIGHEST QPFS MAINLY TO THE EAST OF THE FCST AREA
FRI. MODEL CONSENSUS IS THAT SFC WINDS WILL TURN TO THE NORTH OR NE
ON FRI AND S/WV ENERGY WILL CONTINUE TO PROVIDE LIFT IN ADDITION TO
THE FORCING FROM THE SHALLOW POOL OF COOLER DRIER AIR MOVING TO THE
SOUTH. HOWEVER...IT APPEARS THAT THERE WILL BE ENOUGH LOW LVL
STABILITY TO PRECLUDE THUNDER IN THE POST FRONTAL CONVECTION BY FRI
AFTN. ON SAT...THE ERN END OF AN INVERTED SFC TROF ASSOCIATED WITH
YET MORE MID LVL TROFFINESS WILL APPROACH THE FCST AREA FROM THE
NW...KEEPING A CHANCE OF SHWS IN THE FCST. ON SUNDAY...GFS INDICATES
THE INVERTED SFC TROF WILL DAMP OUT AND MOVE EAST WITH A DIGGING MID
LVL TROF...WHICH MEANS A RATHER SMALL CHANCE OF PCPN WILL HAVE TO BE
ADDED TO THE SUNDAY/SUNDAY NITE FCST. THE TROF IS PROGGED TO DEEPEN
INTO A LOW CENTERED OVER IA/WI BY MON.

&&

.LONG TERM DISCUSSION...
ON MONDAY...EXPECT SURFACE LOW TO MOVE NORTHEAST ALONG THE SPINE OF
THE APPALACHIAN MTS AS UPPER LOW DIGS SOUTHEAST INTO IA/MO. LOOKS AS
THOUGH MOST OF THE DEEPER MOISTURE AND PRECIP WILL STAY JUST EAST OF
OUR AREA...EVEN IF THE WETTER GFS BECOMES REALITY. HOWEVER...GIVEN
THE STRENGTH OF THE H50 LOW PRESSURE SYSTEM...THINK AT LEAST CHANCE
POPS ARE WARRANTED IN OUR EASTERN COUNTIES. WITH THE ACTUAL COLD
FRONT WELL TO THE SOUTH...GFS PROGGED LI AND SI VALLUES ARE WELL
ABOVE ZERO...SO WILL NOT INCLUDE CHANCE OF THUNDER AT THIS TIME.

THEREAFTER...SHOULD SEE SURFACE HIGH PRESSURE RIDGE BEGIN TO
DOMINATE TUE/WED/THU TIME FRAME...WITH UNSEASONABLY COOL DAYTIME
TEMPS IN THE LOWER/MID 80S AND NIGHTTIME LOWS WELL DOWN INTO THE
60S. MAY EVEN SEE SOME UPPER 50S IN NORTHERN COUNTIES. NO PRECIP
EXPECTED THIS TIME PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 7PM CDT FOR MOST OF AREA.
MO...EXCESSIVE HEAT WARNING UNTIL 7PM CDT FOR ENTIRE AREA.
IL...EXCESSIVE HEAT WARNING UNTIL 7PM CDT FOR SOUTHERNMOST IL.
IN...NONE.

&&

DB/GM
Hazardous weather outlook, Jul 22, 3:15 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU JUL 22 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-1
07>112-114-231000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
315 PM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
THIS EVENING. STRONG WINDS AND HAIL WILL BE THE MAIN HAZARDS.
LOCALLY HEAVY RAIN MAY ALSO CAUSE FLOODING WITH SLOW MOVING
THUNDERSTORMS.

AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR MUCH OF THE AREA
LATE THIS AFTERNOON AND EARLY THIS EVENING.  HEAT INDEX VALUES WILL
RANGE FROM 100 TO 110 THROUGHOUT THE QUAD STATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE ENTIRE QUAD STATE FRIDAY
THROUGH SATURDAY...AND OVER PORTIONS OF THE AREA TUESDAY AND
WEDNESDAY. NO SEVERE WEATHER IS EXPECTED DURING EITHER OF THESE
PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

DRS/CN

In the hours before

Local storm report, Jul 22, 2:54 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     3 W POSEYVILLE          38.17N 87.84W
07/22/2004  80 MPH           POSEY              IN   TRAINED SPOTTER

            STORM SPOTTER REPORTED NUMEROUS TREES DOWN WITH ESTIMATED
            WIND GUST TO AROUND 80 MPH.

&&

PS
Local storm report, Jul 22, 3:05 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND GST     OAKLAND CITY            38.34N 87.35W
07/22/2004  0 MPH            GIBSON             IN   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED 60 MPH WINDS AND SMALL
            LIMBS DOWN.

&&

PS
Local storm report, Jul 22, 3:15 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND GST     OAKLAND CITY            38.34N 87.35W
07/22/2004  60 MPH           GIBSON             IN   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED 60 MPH WINDS AND SMALL
            LIMBS DOWN.

&&

PS
Local storm report, Jul 22, 3:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HEAVY RAIN       3 N JACKSON             37.42N 89.65W
07/22/2004  4.00 INCH        CAPE GIRARDEAU     MO   TRAINED SPOTTER

            SPOTTER REPORTED 4 INCHES OF RAIN SINCE 200 PM IN
            FRUITLAND

&&

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:57 PM CDTFlash Flood WarningPAHCape Girardeau4 hr
Jul 22, 3:15 PM CDTSevere Thunderstorm WarningPAHCape Girardeau45 min
Jul 22, 3:52 PM CDTSevere Thunderstorm WarningPAHPerry38 min
Jul 22, 4:27 PM CDTSevere Thunderstorm WarningPAHBollinger33 min
Jul 22, 5:03 PM CDTFlash Flood WarningPAHBollinger3 hr

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.